Immediate stop to Johnson & Johnson vaccine in the United States. The American health authorities have recommended the complete and immediate suspension of the use of the J&J vaccine against the coronavirus, citing the risk that it could cause a “rare and severe” form of thrombosis. To date, six women in America have been affected by similar vaccine reactions and one patient has died.
The company has announced that, in agreement with the EU authorities, it has also decided to postpone deliveries to Europe as a precaution. Just today 184 thousand doses are expected to arrive in Italy.
The announcement of the American authorities
The decision was announced in a joint statement from the two relevant agencies, the Food and Drug Administration, which oversees the drugs, and the Center for Disease Control and Prevention, the Center for Control and Prevention of Infectious Diseases. Press conferences and emergency meetings of the commissions of the two authorities are scheduled for the next few hours and days. The CDC specifically announced a meeting for Wednesday of its Advisory Committee on Immunization Practices to review the reported cases and the FDA in turn will investigate the causes of the reactions.
Extremely rare events
In the statement, the two bodies indicate that “negative events” appear “extremely rare at the moment” but that “vaccine safety is a federal government priority”. The “pause” is recommended as a “precautionary measure”. CDC and FDA warn that “people who have received the J&J vaccine and develop severe migraines, abdominal pain, leg pain, or difficulty breathing within three weeks of vaccination should contact their doctors.” The treatment of this type of thrombosis, the cerebral venous sinus thrombosis (CVST), is also defined as different from “typical treatments”.
The six women so far affected by thrombosis are between 18 and 48 years of age and have developed the reaction between six and 13 days after inoculation; in addition to one death, a second patient is hospitalized in serious condition. The suspicion, according to experts, is that the vaccine may trigger thrombosis as an excessive immune response.